Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS Pueblo, CO

June 6, 2018Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 6, 2018, 5:13 PM MDT for Baca County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 5:13 PM MDT (23:13 UTC)
Expired
Jun 6, 2018, 6:00 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baca County, CO

The radar

The Pueblo radar (KPUX), 165 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1510 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WUUS55 KPUB 062313
SVRPUB
COC009-070000-
/O.NEW.KPUB.SV.W.0048.180606T2313Z-180607T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
513 PM MDT WED JUN 6 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Baca County in southeastern Colorado...

* Until 600 PM MDT.

* At 513 PM MDT, a severe thunderstorm was located near Pritchett, or
  12 miles west of Springfield, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3736 10269 3734 10290 3760 10301 3761 10269
TIME...MOT...LOC 2313Z 168DEG 16KT 3745 10283 

HAIL...1.00IN
WIND...60MPH
 
$$

28
5 follow-up statements
765 
WWUS55 KPUB 062322
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
522 PM MDT WED JUN 6 2018

COC009-070000-
/O.CON.KPUB.SV.W.0048.000000T0000Z-180607T0000Z/
Baca CO-
522 PM MDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN BACA COUNTY...

At 522 PM MDT, a severe thunderstorm was located 8 miles north of
Pritchett, or 13 miles northwest of Springfield, moving north at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3736 10269 3734 10290 3760 10301 3761 10269
TIME...MOT...LOC 2322Z 168DEG 16KT 3749 10284 

HAIL...1.00IN
WIND...60MPH
 
$$

28
184 
WWUS55 KPUB 062330
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
530 PM MDT WED JUN 6 2018

COC009-070000-
/O.CON.KPUB.SV.W.0048.000000T0000Z-180607T0000Z/
Baca CO-
530 PM MDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN BACA COUNTY...

At 529 PM MDT, a severe thunderstorm was located 10 miles north of
Pritchett, or 14 miles northwest of Springfield, moving north at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 10269 3739 10292 3760 10301 3761 10269
TIME...MOT...LOC 2329Z 178DEG 14KT 3752 10284 

HAIL...1.00IN
WIND...60MPH
 
$$

28
609 
WWUS55 KPUB 062339
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
539 PM MDT WED JUN 6 2018

COC009-070000-
/O.CON.KPUB.SV.W.0048.000000T0000Z-180607T0000Z/
Baca CO-
539 PM MDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN BACA COUNTY...

At 539 PM MDT, a severe thunderstorm was located 13 miles north of
Pritchett, or 16 miles northwest of Springfield, moving north at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3745 10269 3746 10295 3760 10301 3761 10269
TIME...MOT...LOC 2339Z 168DEG 16KT 3757 10285 

HAIL...1.00IN
WIND...60MPH
 
$$

28
644 
WWUS55 KPUB 062350
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
550 PM MDT WED JUN 6 2018

COC009-070000-
/O.CON.KPUB.SV.W.0048.000000T0000Z-180607T0000Z/
Baca CO-
550 PM MDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN BACA COUNTY...

At 549 PM MDT, a severe thunderstorm was located 14 miles north of
Pritchett, or 18 miles northwest of Springfield, moving north at 10
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 10269 3746 10295 3760 10301 3761 10269
TIME...MOT...LOC 2349Z 158DEG 11KT 3759 10286 

HAIL...<.75IN
WIND...60MPH
 
$$

28
437 
WWUS55 KPUB 062356
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
556 PM MDT WED JUN 6 2018

COC009-070005-
/O.EXP.KPUB.SV.W.0048.000000T0000Z-180607T0000Z/
Baca CO-
556 PM MDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BACA COUNTY WILL
EXPIRE AT 600 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds to 50 mph are still possible with this thunderstorm.

LAT...LON 3748 10269 3746 10295 3760 10301 3761 10269
TIME...MOT...LOC 2355Z 168DEG 16KT 3761 10287 

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:49 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 6, 3:49 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
349 PM MDT Wed Jun 6 2018

.SHORT TERM...(This evening through Thursday)
Issued at 349 PM MDT Wed Jun 6 2018

.Tonight...High resolution models continue to show weak convection
developing along the Palmer Divide during the afternoon. Convection
intensifies as it moves into the more moist lower levels east of El
Paso County during the later afternoon.  The models have been
trending keeping the stronger convection out of eastern Kiowa
County, but will still continue severe chances into the evening.
Will have to watch for convection building westward in the evening,
but trend is to keep any of this convection late in the evening
north of the CWA.  Further south, models show convection developing
over Baca County associated with convergence along the dry line.
Dew point at Springfield is decreasing this afternoon.  Suspect
models are correct that convection will strengthen as it moves into
Kansas.  Outflow from convection should bring a surge of moisture
westward during the evening and overnight.

.Thursday...Another day similar to Wednesday with southwest flow
aloft.  Low level moisture will mix out over much of the eastern
plains during the day. SPC has marginal risk over portions of the
eastern plains and this looks reasonable especially in the evening.
The chances for any strong storms increase towards the north.
Humidities will be below 15 percent over much of the region, but
winds will be below red flag criteria. --PGW--

.LONG TERM...(Thursday night through next Wednesday)
Issued at 349 PM MDT Wed Jun 6 2018

Main meteorological challenges during the longer term include but
are not limited to near critical/critical fire weather concerns
at times, continued above seasonal temperatures(at least into
Monday) in combination with isolated primarily afternoon/evening
thunderstorm potential nearly each day(with stronger storms
possible over far eastern sections at times). Also, the potential
exists that precipitation/storm activity may begin to increase
beginning by later Monday.

Recent longer range forecast model soundings, computer simulations
and PV/Precipitable water analysis indicate healthy upper ridge
centered over northern old Mexico at 00Z Friday will become
re-positioned over south and southeastern New Mexico by 00Z
Saturday and then remain centered over/near this area into early
next week.

Initially, deepest atmospheric moisture is projected over far
eastern and north-central sections of the forecast district into
Thursday night and then again from later Friday into Friday night,
which matches relatively well with SPC's latest marginal
severe convective outlook. Elsewhere, any storms that are able to
develop during this time-frame are projected to be more
high-base/gusty wind potential type storms.

It still appears that generally unseasonably warm and dry
conditions(outside of isolated thunderstorms) will then be noted
over the majority of the forecast district from this weekend into
Monday with gradient winds expected to increase from later this
weekend into Monday(which will have the potential of increasing
the fire weather threat). As always, WFO Pueblo will monitor
closely.

Also, even though this is several days away, the potential also
exists that a cooler and more moist easterly surface pattern may
develop over the forecast district from later Monday into at least
next Wednesday(favoring eastern locations with the potential of
some beneficial precipitation in combination with strong to
possibly severe thunderstorms at times during this time-frame).
Time will tell.

As briefly touched upon earlier, above to well-above seasonal
early to mid-June minimum and maximum temperatures should continue
over the forecast district into Monday, with the potential for
cooler temperatures by next Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 349 PM MDT Wed Jun 6 2018

VFR at all TAF sites.  May be a period of gusty east to northeast
winds at KPUB and KCOS during the evening due to outflow from
convection well to the east.  On Thursday, chances for afternoon
thunderstorms at KCOS are so slight that any mention is left out of
the TAF. --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jun 6, 11:30 AM MDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1130 AM MDT Wed Jun 6 2018

COZ058>089-093>099-071730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1130 AM MDT Wed Jun 6 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible over the mountains this
afternoon and evening. The primary hazards with any thunderstorm
that develops will be gusty winds to 50 mph and lightning.

One or two storms may also develop along the Palmer Divide and
near the Kansas border late this afternoon, with gusty winds up 60
mph, hail up to quarter size and lightning the main storm
threats. The greatest threat for severe weather will be in eastern
Kiowa County.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms will be possible over the mountains once
again on Thursday and Friday, with the main weather hazards with
any thunderstorm that develops being gusty winds to 50 mph and
lightning. There also remains the potential for a few strong to
severe storms across the Southeast Plains both days, with gusty
winds up 60 mph, hail up to quarter size and lightning the main
storm threats. The greatest threat for severe storms will be near
the Kansas border.

Isolated afternoon and evening thunderstorms will be possible
across Southeast Colorado on Saturday, and again early next week,
with main hazards being gusty winds to 50 mph and lightning.

Increasing southwest flow aloft this weekend will lead to
increasing fire danger across western portions of the area on
Friday and Saturday, and across all of South Central and
Southeast Colorado on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible late this afternoon and this evening along the Palmer
Divide and over the far southeast plains near the Kansas border.

06/77

In the hours before

Special weather statement, Jun 6, 4:18 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
418 PM MDT WED JUN 6 2018

COZ099-062245-
Springfield Vicinity/Baca County CO-
418 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL
445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Kenton, or 27 miles southwest of Springfield. This
storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
County.

LAT...LON 3722 10282 3700 10282 3700 10308 3721 10305
TIME...MOT...LOC 2218Z 076DEG 1KT 3711 10295

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:37 PM MDTSpecial Weather StatementPUBEl Paso23 min
Jun 5, 9:58 PM MDTSpecial Weather StatementPUBEl Paso47 min
Jun 6, 4:18 PM MDTSpecial Weather StatementPUBBaca27 min
Jun 6, 4:30 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.